Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 395, NWS Louisville, KY

July 30, 2011Cumberland County, Metcalfe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 30, 2011, 3:18 PM CDT for Cumberland County, Metcalfe County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2011, 3:18 PM CDT (20:18 UTC)
Expired
Jul 30, 2011, 4:00 PM CDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Cumberland County, KY, Metcalfe County, KY

The radar

The Nashville radar (KOHX), 122 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1824 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS53 KLMK 302018
SVRLMK
KYC057-169-302100-
/O.NEW.KLMK.SV.W.0395.110730T2018Z-110730T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM CDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 400 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COFER...MOVING SOUTHEAST AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  BURKESVILLE...
  MARROWBONE...
  WATERVIEW AND GRIDER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.

TAKE COVER IN A SUBSTANTIAL SHELTER. THIS STORM WILL PRODUCE A BURST
OF DAMAGING WINDS...LARGE HAIL...TORRENTIAL RAINS...AND FREQUENT
LIGHTNING. MINOR FLOODING IS POSSIBLE IN LOW SPOTS.

TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3688 8561 3698 8550 3695 8544 3694 8545
      3694 8542 3685 8522 3668 8536
TIME...MOT...LOC 2019Z 307DEG 6KT 3690 8549
WIND...HAIL 60MPH <.50IN

$$

MJ
2 follow-up statements
842 
WWUS53 KLMK 302035
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM CDT SAT JUL 30 2011

KYC057-169-302100-
/O.CON.KLMK.SV.W.0395.000000T0000Z-110730T2100Z/
METCALFE KY-CUMBERLAND KY-
335 PM CDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CUMBERLAND AND SOUTHEASTERN METCALFE COUNTIES...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARROWBONE...MOVING
SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  BURKESVILLE...
  WATERVIEW AND GRIDER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.

TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3688 8561 3698 8550 3695 8544 3694 8545
      3694 8542 3685 8522 3668 8536
TIME...MOT...LOC 2035Z 307DEG 6KT 3686 8548
WIND...HAIL 60MPH <.50IN

$$

MJ
927 
WWUS53 KLMK 302059
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 PM CDT SAT JUL 30 2011

KYC057-169-302110-
/O.EXP.KLMK.SV.W.0395.000000T0000Z-110730T2100Z/
METCALFE KY-CUMBERLAND KY-
359 PM CDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR CUMBERLAND AND SOUTHEASTERN
METCALFE COUNTIES HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING.

TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3688 8561 3698 8550 3695 8544 3694 8545
      3694 8542 3685 8522 3668 8536
TIME...MOT...LOC 2100Z 307DEG 6KT 3683 8544

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:56 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 30, 1:56 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
256 PM EDT SAT JUL 30 2011

.SHORT TERM (TONIGHT AND SUNDAY)...

CONVECTION OVER THE AREA THIS AFTERNOON CONTINUES WITH MAINLY SLOW
MOVING T-STORMS WITH VERY HEAVY RAINFALL.  12Z SOUNDINGS FROM
ILN/BNA REVEAL A VERY MOIST ATMOS WITH DEEP WARM CLOUD LAYER AND
PWATS IN EXCESS OF 2 INCHES SUPPORTING THIS HEAVY RAINFALL.
ACCORDING TO THE 15Z HRRR...THIS CONVECTION SHOULD CONTINUE THROUGH
THE EARLY EVENING HOURS BEFORE DISSIPATING OR BECOMING VERY ISLD IN
NATURE WITH LOSS OF DAY TIME HEATING.  ONE MORE UPPER LEVEL WAVE
LOOKS TO PASS THROUGH OVERNIGHT WITH THE SFC BOUNDARY OVER CENTRAL
KY PUSHING SOUTH INTO TENNESSEE.  THEREFORE WILL KEEP A 20 POP IN
OVERNIGHT OVER THE ENTIRE AREA.

FOR SUNDAY...THE BOUNDARY SHOULD BE SETTLED JUST TO OUR SOUTH.
SOUTH CENTRAL KY MAY BE CLOSE ENOUGH STILL TO GET SOME ISLD
CONVECTION ACROSS ESPECIALLY IN THE MORNING.  ALSO...SUNDAY MORNING
WE COULD SEE SOME PATCHY FOG WITH VERY LIGHT OR CALM WINDS AND MOIST
LOW LEVELS FROM RAINS THIS AFTERNOON.  A LIMITING FACTOR MAY BE SOME
UPPER LEVEL CLOUDS STICKING AROUND OVERNIGHT FROM CONVECTION.
HOWEVER...THINK THAT THERE/S STILL A PRETTY GOOD CHANCE AT SOME
LIGHT PATCHY FOG SO WILL INCLUDE IN THE GRIDS.

AS FOR TEMPS...TONIGHT/S LOWS SHOULD BE SLIGHTLY COOLER THAN LAST
NIGHT IN THE LOW TO MID 70S FOR THE MOST PART.  WE SHOULD SEE MORE
SUNSHINE FOR SUNDAY AFTERNOON THAN WE DID TODAY SO WILL BE A BIT
WARMER WITH HIGHS IN THE UPPER 80S TO LOWER 90S FOR SUNDAY.

.LONG TERM (SUNDAY NIGHT - SATURDAY)...

WELL...THE MAIN STORY OF THE FCST IS OF COURSE THE HEAT AND HUMIDITY
...WITH THE SECONDARY STORY BEING A COLD FRONT MOVING INT OT HE AREA
AT THE END OF THE WORK WEEK BRINGING SOME MUCH NEEDED SCT CONVECTION
TO SOME LUCKY FOLKS.

MON-WED...

A HERCULEAN 597M ANTICYCLONE REMAINS ANCHORED BETWEEN MCCONNELL AFB
KS AND VANCE AFB OK WITH THE RIDGE EXTENDING WELL NORTH AND EAST OF
CENTER. THIS WILL SUPPRESS ANY CONVECTION WITH TORRID LOW AND MID
LEVEL TEMPS. WITH VEGETATION DRYING OUT...AREAS WEST OF I 65 MAY
HAVE OUR 1ST 100 DEGREE DAY ON TUE. FOR NOW WILL KEEP IT AT 98 AND
LET NEXT COUPLE OF SHIFTS REFINE THIS...BUT WITH +20C AIR OVER
WESTERN 1/3 OF CWA...THE DOG DAYS OF SUMMER WILL BE CONTINUING IN
EARNEST. LOWS WILL BE BALMY IN THE 70S.  THERE WILL UNDOUBTEDLY BE
SOME HEAT HEADLINE OUT ON TUE AND WED AT SOME POINT.

ON WED...LEFT THE SLIGHT CHANCE POPS IN ACROSS NRN 1/3 OF THE AREA
AND ORIENTATED FROM THE NW THRU SE WITH CONVECTION THAT MOVES DOWN

THRU - SAT...
THE NEXT FRONT MOVES INTO THE REGION SUPPRESSING HEIGHTS A TAD AND
BRINGING A COUPLE OF DAYS OF SCT POPS AND SLIGHTLY COOLER
TEMPERATURES. TIMING OF THE FRONT IS NOT CLEAR YET ESPECIALLY W.R.T.
THE ECM PLACEMENT. THE ECMWF IS MUCH FASTER AND FURTHER SOUTH
COMPARED TO OTHER MODEL GUIDANCE. THERE IS TOO MUCH UNCERTAINTY WITH
TIMING AND LOCATION DIFFERENCES TO MAKE BIG CHANGES. OVERALL
FOLLOWED HPC GUIDANCE AND RAISED POPS THU AND FRI UP ABOUT 5% AND
ADDED SLIGHT CHANCE POPS ON SAT AS IT APPEARS THE WEAK FRONT REMAINS
STALLED OUT OVER THE AREA.

THE HIGHS ON THURSDAY AND FRIDAY WILL BE COOLER DUE TO MORE  CLOUD
COVER FROM CONVECTION...WHICH WILL KEEP TEMPS SOMEWHERE FROM THE
UPPER 80S TO LOW 90S. OVERNIGHT LOWS WILL GENERALLY BE IN THE 70S.

&&

.AVIATION (18Z TAF ISSUANCE)...

SHOWERS AND A FEW THUNDERSTORMS ARE BEGINNING TO POP OVER THE AREA
THIS AFTERNOON.  UPPER LEVEL SHORT/WV ENERGY...A SFC FRONT OVER
CENTRAL KY...AND POCKETS OF HEATING UNDER PARTLY CLOUDY SKIES ARE
AIDING IN CONVECTIVE INITIATION.  HAVE FOLLOWED THE 13Z HRRR FOR THE
MOST PART WITH THE AFTERNOON CONVECTION FORECAST WHICH HAS THE BEST
HANDLE ON THE CURRENT PRECIP.  WE SHOULD SEE SCATTERED STORMS ACROSS
THE AREA SO KEPT THE VCTS.  IF ANY STORM LOOKS TO DEFINITELY HIT A
TAF SITE...WILL NEED TO QUICKLY AMEND AS HEAVY RAINFALL LOOKS
PROBABLE AND WOULD LIKELY CAUSE IFR/MVFR RESTRICTIONS.  STORMS
SHOULD DIE DOWN AROUND 0Z TONIGHT.

THE NEXT FORECAST CHALLENGE WILL BE FOG TONIGHT.  THINK THAT SOME
UPPER LEVEL CLOUDS SHOULD STICK AROUND SOMEWHAT LIMITING FOG.
HOWEVER...IF STORMS HIT OR GET CLOSE TO A TAF SITE THIS
AFTERNOON...IT WILL PRIME THE MESOSCALE ENVIRONMENT WITH PLENTY OF
LL MOISTURE FOR FOG FORMATION TONIGHT.  THEREFORE WENT AHEAD AND PUT
MVFR BR IN BWG/LEX...6SM AT SDF.

WINDS SHOULD BE GENERALLY LIGHT THROUGH THE PERIOD OUT OF A WESTERLY
DIRECTION THIS AFTERNOON...TURNING NNE FOR TONIGHT AND TOMORROW.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........AMS
LONG TERM.........JDG
AVIATION..........AMS
Hazardous weather outlook, Jul 30, 2:40 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SAT JUL 30 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-311945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
340 PM EDT SAT JUL 30 2011 /240 PM CDT SAT JUL 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING BECOMING ISOLATED FOR THE OVERNIGHT HOURS. THE MAIN THREATS
WITH THESE STORMS WILL BE VERY HEAVY RAINFALL POSSIBLY CAUSING
FLOODING PROBLEMS AND EXCESSIVE LIGHTNING. GUSTY WINDS WILL BE A
SECONDARY THREAT AS WELL ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY WITH THE MAIN
THREATS BEING VERY HEAVY RAINFALL AND EXCESSIVE LIGHTNING. THE
HIGH HEAT AND HUMIDITY WILL MOVE BACK INTO THE AREA TUESDAY AND
WEDNESDAY...WITH HEAT INDICES OVER 100 DEGREES IN MOST LOCATIONS.
A COLD FRONT WILL PUSH INTO THE REGION LATE IN THE WORK
WEEK...BRINGING SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND
FRIDAY WITH HEAVY RAIN AND LIGHTNING BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY WIND DAMAGE OR DAMAGING WIND
GUSTS AS WELL AS HIGH RAINFALL TOTALS OR FLOODING TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE THIS EVENING.

AMS/JDG

In the hours before

Local storm report, Jul 30, 3:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      5 NW RICHMOND           37.79N  84.36W
07/30/2011                   MADISON            KY   EMERGENCY MNGR

            THREE ROADS TO THE NORTHWEST OF RICHMOND HAVE BEEN
            CLOSED DUE TO RISING WATER FROM A NEARLY STATIONARY
            STORM.

&&

EVENT NUMBER LMK1101033

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:18 PM CDTAreal Flood AdvisoryLMKGarrard117 min
Jul 30, 2:05 PM CDTAreal Flood AdvisoryLMKClark, Madison3 hr
Jul 30, 2:15 PM CDTSevere Thunderstorm WarningLMKMadison45 min
Jul 30, 2:53 PM CDTAreal Flood AdvisoryLMKScott92 min
Jul 30, 2:55 PM CDTAreal Flood AdvisoryLMKFayette3 hr
Jul 30, 2:59 PM CDTAreal Flood AdvisoryLMKAdair2 hr
Jul 30, 2:59 PM CDTSevere Thunderstorm WarningLMKLincoln31 min
Jul 30, 3:01 PM CDTFlash Flood WarningLMKMadison69 min
Jul 30, 3:12 PM CDTFlash Flood WarningLMKFayette, Scott87 min
Jul 30, 3:34 PM CDTAreal Flood AdvisoryLMKGarrard, Jessamine3 hr
Jul 30, 3:44 PM CDTAreal Flood AdvisoryLMKCumberland, Metcalfe3 hr
Jul 30, 3:48 PM CDTFlash Flood WarningLMKCumberland, Metcalfe3 hr
Jul 30, 3:54 PM CDTAreal Flood AdvisoryLMKAllen, Simpson, Warren3 hr
Jul 30, 4:24 PM CDTSpecial Weather StatementLMKHart51 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.